Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 203, NWS Springfield, MO

May 26, 20175 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2017, 5:30 AM CDT for 5 counties in Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 5:30 AM CDT (10:30 UTC)
Expired
May 26, 2017, 6:09 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:55 AM CDTHAIL 1Roby, MODELAYED REPORT. HAIL LARGER THAN QUARTERS IN ROBY THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WUUS53 KSGF 261030
SVRSGF
MOC125-131-161-169-215-261130-
/O.NEW.KSGF.SV.W.0203.170526T1030Z-170526T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
530 AM CDT FRI MAY 26 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Maries County in central Missouri...
  Southern Miller County in central Missouri...
  Pulaski County in central Missouri...
  Northern Texas County in south central Missouri...
  Western Phelps County in east central Missouri...

* Until 630 AM CDT

* At 529 AM CDT, severe thunderstorms were located along a line
  extending from near Camdenton to 6 miles northeast of Lebanon to 17
  miles southwest of Fort Leonard Wood, moving east at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fort Leonard Wood...              Lake of The Ozarks State Park...
  Waynesville...                    St. Robert...
  Licking...                        Richland...
  Dixon...                          Crocker...
  Iberia...                         Doolittle...
  Vienna...                         Newburg...
  Edgar Springs...                  Plato...
  Brumley...                        Beulah...
  Kaiser...                         Success...
  Laquey...                         Roby...

This includes Interstate 44 between mile markers 145 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 9193 3783 9183 3780 9180 3760 9181
      3760 9176 3742 9176 3742 9225 3764 9225
      3772 9241 3802 9240 3802 9251 3803 9253
      3814 9260
TIME...MOT...LOC 1029Z 262DEG 40KT 3802 9265 3776 9258 3752 9237 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
3 follow-up statements
512 
WWUS53 KSGF 261043
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
543 AM CDT FRI MAY 26 2017

MOC125-131-161-169-215-261130-
/O.CON.KSGF.SV.W.0203.000000T0000Z-170526T1130Z/
Maries MO-Miller MO-Pulaski MO-Texas MO-Phelps MO-
543 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR WESTERN MARIES...SOUTHEASTERN MILLER...PULASKI...NORTHERN TEXAS
AND WESTERN PHELPS COUNTIES...

At 542 AM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Richland to 11 miles west of Fort
Leonard Wood to 20 miles south of Waynesville, moving east at 50 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Leonard Wood...              Lake of The Ozarks State Park...
Waynesville...                    St. Robert...
Licking...                        Richland...
Dixon...                          Crocker...
Iberia...                         Doolittle...
Vienna...                         Newburg...
Edgar Springs...                  Plato...
Brumley...                        Beulah...
Success...                        Laquey...
Roby...                           Ozark Springs...

This includes Interstate 44 between mile markers 145 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 9193 3783 9183 3780 9180 3760 9181
      3760 9176 3742 9176 3742 9225 3764 9225
      3772 9241 3802 9240 3802 9251 3803 9253
      3811 9258
TIME...MOT...LOC 1042Z 267DEG 44KT 3799 9245 3772 9237 3754 9223 

HAIL...1.25IN
WIND...<50MPH
 
$$

Schaumann
271 
WWUS53 KSGF 261053
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
553 AM CDT FRI MAY 26 2017

MOC125-131-261102-
/O.CAN.KSGF.SV.W.0203.000000T0000Z-170526T1130Z/
Maries MO-Miller MO-
553 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARIES AND
SOUTHEASTERN MILLER COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 3786 9184 3785 9183 3783 9183 3780 9180
      3760 9181 3760 9176 3742 9176 3743 9219
      3764 9225 3772 9235 3777 9236
TIME...MOT...LOC 1052Z 277DEG 48KT 3770 9226 3746 9209 

$$

MOC161-169-215-261130-
/O.CON.KSGF.SV.W.0203.000000T0000Z-170526T1130Z/
Pulaski MO-Texas MO-Phelps MO-
553 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN PULASKI...NORTHERN TEXAS AND SOUTHWESTERN PHELPS
COUNTIES...

At 552 AM CDT, severe thunderstorms were located along a line
extending from near Fort Leonard Wood to 11 miles northwest of
Houston, moving east at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Leonard Wood...              Waynesville...
St. Robert...                     Licking...
Edgar Springs...                  Laquey...
Roby...                           Beulah...
Hazelton...                       Prescott...
Success...                        
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 9184 3785 9183 3783 9183 3780 9180
      3760 9181 3760 9176 3742 9176 3743 9219
      3764 9225 3772 9235 3777 9236
TIME...MOT...LOC 1052Z 277DEG 48KT 3770 9226 3746 9209 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
569 
WWUS53 KSGF 261109
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
609 AM CDT FRI MAY 26 2017

MOC161-169-215-261119-
/O.CAN.KSGF.SV.W.0203.000000T0000Z-170526T1130Z/
Pulaski MO-Texas MO-Phelps MO-
609 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PULASKI...NORTHERN
TEXAS AND SOUTHWESTERN PHELPS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with these thunderstorms.

LAT...LON 3786 9184 3785 9183 3783 9183 3780 9180
      3760 9181 3760 9176 3742 9176 3743 9219
      3764 9225 3772 9235 3777 9236
TIME...MOT...LOC 1106Z 262DEG 40KT 3772 9206 3748 9189 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 26, 3:33 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
333 AM CDT Fri May 26 2017

.SHORT TERM...(Today and tonight)
Issued at 231 AM CDT Fri May 26 2017

Surface low pressure across the plains and an upper level short
wave were acting to shift the upper ridge that was over the
region yesterday to the east of the Ozarks. The surface low
however, is expected by the models to make little to no progress
to the east through today, keeping the Ozarks and southeastern
Kansas in the warm sector south of the warm front now across
northern Missouri.

A few storms over northeastern Kansas early this morning were
moving to the east. Mesoscale and short range models were not
handling this well at all this morning. The GFS did show some
depiction of the storms, but will need to see if they can hold
together with the current hostile environment over the Ozarks
region.

The southerly flow will help bring more moisture from the Gulf
into the region through the day today. A strong capping inversion
noted on last evening's sounding and continued by the forecast
soundings through tonight should keep storms from forming through
today and through tonight. If a storm or two do develop, they
will be elevated in nature with large hail the primary concern.

.LONG TERM...(Saturday through Thursday)
Issued at 231 AM CDT Fri May 26 2017

Today's surface low is expected to wash out leaving a
stationary/warm front across central Missouri as lee cyclogenesis
occurs and another surface low develops over eastern
Colorado early Saturday morning. Deep southerly to southwesterly
flow will continue to pump moisture into the region through early
Saturday as the surface low moves across the plains.

A strong low level jet will begin to impinge on the region as
several short wave troughs move through the upper level
southwesterly flow and across the Ozarks. Forecast soundings have
been consistent in showing a very unstable airmass in place
across the region Saturday afternoon and evening with 3800 to 4500
J/kg of ML CAPE. Increasing low level convergence and a weakening
cap will act to kick off thunderstorms Saturday afternoon and
continue into the evening. Indications and sounding analogs have
shown a consistent signal for large hail to the size of baseballs
and a damaging wind signal. Much of this will depend on the mode
the storms ultimately take. More wind damage with bowing segments
verses large hail with more clusters or individual supercells.
This will be more of a mesoscale forecast issue to watch Saturday.

The system looks to move through the region by Sunday morning to
early Sunday afternoon depending of your model of choice. Either
way, this will lead to the potential for lingering thunderstorms.
Overall, the end of the Memorial Day weekend looks to be fairly
nice with temperatures in the middle to upper 70s Sunday and
Monday with skies becoming partly cloudy later Sunday and mostly
sunny on Monday.

The first half of next week looks fair as well with the next
potential for rain and storms coming Thursday into Friday. This
will be the result of a warm front over the area and an upper
level trough moving across the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1146 PM CDT Thu May 25 2017

Mainly VFR will continue for the next 24 hours at all TAF sites.
The only aviation concern will be a strengthening low level jet
tonight causing potential non thunderstorm wind shear right off
the surface. Otherwise southerly winds will be breezy around 10 to
13 knots. There will be some gusty winds up to 20 knots Friday
morning through the afternoon. There may be the potential for
isolated convection around the area late Friday afternoon and
evening but confidence is low to mention it in the TAFs at this
time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Griffin
Hazardous weather outlook, May 26, 5:07 AM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
507 AM CDT Fri May 26 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
507 AM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Elevated Lightning risk.

DISCUSSION...

  There is a very slight risk for isolated stront to severe
  thunderstorms through sunrise this morning across portions of
  Central Missouri. Hail to quarters in size and cloud to ground
  lightning would be the main risk.

  Unsettled conditions will begin to develop over the area today.
  Warming mid level temperatures will develop a thermal cap in
  the atmosphere today which will likely keep most thunderstorm
  activity from developing until at tonight. Any activity that
  does occur today into this evening will ve elevated and
  produce large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  The overall best chance of strong to severe storms will occur
  from Saturday afternoon into Saturday night as the cap weakens
  and very strong instability develops ahead of a cold front
  which will move through Saturday night.

  All modes of severe weather will be possible, with the main
  risks of large hail to the size of baseballs and damaging wind
  in excess of 60 mph.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed today or tonight for central
  Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, May 26, 4:38 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     HAIL             3 W PITTSBURG           37.84N 93.36W
05/26/2017  E1.00 INCH       HICKORY            MO   PUBLIC

&&
Local storm report, May 26, 4:39 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 AM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     HAIL             COLLINS                 37.89N 93.62W
05/26/2017  E1.00 INCH       ST. CLAIR          MO   PUBLIC

&&
Local storm report, May 26, 5:13 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             NEMO                    37.88N 93.26W
05/26/2017  E1.00 INCH       HICKORY            MO   PUBLIC

&&
Local storm report, May 26, 5:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
524 AM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     HAIL             WEAUBLEAU               37.89N 93.54W
05/26/2017  E1.75 INCH       HICKORY            MO   PUBLIC

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:12 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair63 min
May 26, 4:46 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.